MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL LP; HCG, KRD

PENUMBRA, INC. RUBY COIL LP; HCG, KRD
Model Number RBYLP0430
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/01/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2021-00607, 3005168196-2021-00608.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coil lps and a non-penumbra microcatheter.During the procedure, three ruby coil lps would not advance from the friction lock within the introducer sheath.Therefore, all three ruby coil lps was removed.The procedure was completed with new ruby coil lps.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the first returned ruby coil lp revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.Further evaluation revealed an ovalization on the introducer sheath near the friction lock.This damage may have been a result of forceful gripping of the introducer sheath during advancement against resistance.During functional testing, the pusher assembly mid-joint was advanced through the introducer sheath friction lock with resistance, then additional resistance was experienced due to the ovalization in the introducer sheath, and the ruby coil lp could not advance any further.Evaluation of the second returned ruby coil lp revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.Forceful advancement against this resistance likely contributed to the pusher assembly kink near the mid-joint.During functional testing, the pusher assembly mid-joint was advanced through the introducer sheath friction lock with resistance, then additional resistance was experienced due to the pusher assembly kink, and the ruby coil lp could not advance any further.Evaluation of the third returned ruby coil lp revealed that the pusher assembly was fractured and had kinks, the pusher assembly mid-joint was retracted through the proximal end of the introducer sheath, and the embolization coil was detached from the pusher assembly within the introducer sheath.This damage was not mentioned in the reported complaint and is likely incidental.Due to the return condition, the reported complaint could not be confirmed.The root cause of the reported complaint could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of ruby coil lp advancement issue this report is associated with mfr report numbers: 1.3005168196-2021-00607, 2.3005168196-2021-00608.

Brand Name
RUBY COIL LP
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11579656
Report Number3005168196-2021-00609
Device Sequence Number14317851
Product Code HCG
UDI-Device Identifier00815948021822
UDI-Public00815948021822
Combination Product (Y/N)Y
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K192955
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/01/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/16/2025
Device Model NumberRBYLP0430
Device Catalogue NumberRBYLP0430
Device Lot NumberF102821
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/29/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/01/2021
Supplement Date Received by Manufacturer04/13/2021
Initial Report FDA Received Date03/27/2021
Supplement Report FDA Received Date05/07/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005